Pennsylvania, 2014Winter Weather in Pennsylvania, February 19, 2014
February 19, 2014 · NWS CTP · 1 event in 1 county or zone
An area of light to moderate freezing rain moved quickly across Central Pennsylvania between 700 and 1000 AM EST on 19 February 2014. The quick glazing of ice on road surfaces lead to hazardous travel which severely impacted the the early morning commute.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 12
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of light to moderate freezing rain moved quickly across Central Pennsylvania between 700 and 1000 AM EST on 19 February 2014. The quick glazing of ice on road surfaces lead to hazardous travel which severely impacted the the early morning commute. The icy roads caused a major traffic accident on I-80W involving 40-50 vehicles, several of which were tractor-trailers. A 10-mile section of I-80W was closed in Clearfield County between the Woodland and Kylertown Exits. There were a total of 17 injuries but no fatalities.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Feb 19, 4:43 AM EST, 2 hours 17 minutes earlier.
Area forecast discussion, Feb 19, 4:43 AM EST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
443 AM EST WED FEB 19 2014
.SYNOPSIS...
A FAST MOVING UPPER LEVEL TROUGH WILL SLIDE ACROSS THE LOWER
GREAT LAKES AND NORTHERN MID-ATLANTIC STATES TODAY...WITH
SECONDARY SURFACE LOW DEVELOPMENT FROM THE SOUTHERN NEW ENGLAND
COAST INTO THE CANADIAN MARITIMES...SIMILAR TO YESTERDAY. A WEAK
AREA OF HIGH PRESSURE WILL MIGRATE OVER THE REGION TONIGHT INTO
EARLY THURSDAY BEHIND THE DEPARTING SYSTEM. A WARM FRONT WILL LIFT
NORTH ACROSS THE AREA THURSDAY NIGHT...BEFORE A STRONG COLD FRONT
SWEEPS THROUGH THE COMMONWEALTH ON FRIDAY. TEMPERATURES SHOULD
AVERAGE NEAR OR SLIGHTLY ABOVE NORMAL INTO WEEKEND BEFORE
TRENDING COLDER INTO EARLY NEXT WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
**UPDATE** EXPANDED ZR ADVY FOR REST OF CWA /LAURELS AND
WARREN COUNTY/. OBSERVATIONS FROM PBZ AREA INDICATE THAT DESPITE
TEMPS AOA 32F...RAIN IS FREEZING ON CONTACT DUE TO COLD GROUND
TEMPS.
INCREASING LG SCALE LIFT/500MB HGT FALLS ASSOC WITH APPROACHING
GRT LKS SHORTWAVE MID/UPPER LEVEL TROUGH...AND STG WARM AIR/THETAE
ADVECTION/ISENT LIFT ON NOSE OF 40+KT SWLY LLJ IS RESULTING IN
FAST-MOVG AREA OF PCPN ACRS SE OH/NW WV MOVG INTO SW PA NEAR PIT
AS OF 09Z. SHORT RANGE MESO MODELS BRING THIS PCPN INTO CENTRAL PA
DURING THE PRE-DAWN AND EARLY MORNING HOURS /EXTRAPOLATED TOA IS
APPROX 0930Z IN THE SW ZONES AND AROUND 12Z IN THE ERN
COUNTIES/...OVERSPREADING A COMPLEX LOW-LEVEL THERMAL PROFILE.
LATEST RUC DATA INDICATES 925-850MB TEMPS ARE ABOVE 0C ACRS THE
ENTIRE CWA...BUT THIS CHANGES FOR SOME AREAS AFT FACTORING IN WET
BULB EFFECTS GIVEN DRY AIR IN PLACE WITH RATHER LARGE DEWPT
DEPRESSIONS. TO FURTHER COMPLICATE MATTERS...SFC TEMPS VARY WIDELY
WITH CNTRL-ERN SITES CALM/DECOUPLED AND WRN SITES WEAKLY MIXED AOA
32F. TO GET A SENSE OF THIS GRADIENT...THE 08Z THE TEMP DIFF FROM
MGW TO SEG WAS 34 DEGREES...48F VS. 14F. THE LOCAL TEMP HERE AT
THE OFFICE IS AROUND 19-20F.
MADE NO CHANGES TO ZR ADVY HEADLINE COVERING NEARLY ALL OF THE
CWA. HOWEVER CONCERN IS FOR MULTIPLE PTYPE SCENARIO GIVEN
COMPLEXITY OF BLYR THERMAL STRUCTURE+WET BULB EFFECTS...WITH THE
GREATEST POTNL FOR AN INITIAL PERIOD OF SNOW (MOST LKLY SLEET)
ACRS NERN 1/2 OF THE CWA...ESPECIALLY THE ENDLESS MTN/SRN POCONO
REGION NE OF THE LYCOMING VALLEY/IPT. ANTICIPATE UPDATING THE WX
GRIDS ONCE THE PCPN TYPES START TO SHOW THEIR HAND OVER THE NEXT
1-3 HRS.
TEMPS SHOULD WARM ABOVE FZG BY MIDDAY THUS ENDING THE THREAT FOR
ZR. WILL NEED TO SEE IF MDLS ARE TOO AGGRESSIVE IN WARMING TEMPS
GIVEN THE INITIAL WET BULBING AT THE ONSET OF PCPN. TEMPS SHOULD
START TO WARM ONCE WINDS SHIFT TO THE WEST BEHIND OCCLD FRNT. ONCL
LGT RAIN WILL CONTINUE INTO THE EARLY AFTN WITH THE HIGHEST POPS
OVER THE ERN ZONES BASED ON A CONSENSUS BLEND OF MDL QPFS...AND
NEAR SECONDARY SFC LOW DEVELOPING INVOF THE NJ COAST. A RAIN/SNOW
MIX IS POSSIBLE OVER THE NW MTNS AS COLDER AIR ALOFT ARRIVES ON
THE BACKSIDE OF THE SHORTWAVE TROUGH.
PCPN ENDS FROM SW TO NE BY THIS EVE AS HIGH PRES MIGRATES EWD FROM
THE UPPER OH VLY INTO PA...PROVIDING DRY WX FOR THE OVERNIGHT PD.
&&
.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
A STRONG MID-LVL TROUGH CROSSING THE PLAINS STATES THURS IS FCST
TO TAKE ON A NEGATIVE TILT AS IT REACHES THE UPPER GRT LKS AND
MS/OH VLYS THURS NGT. AT THE SFC...HIGH PRES WILL SHIFT OFF THE
MID-ATL COAST EARLY THURS AS A WARM FRONT...EXTENDING EWD FROM
DEEPENING SFC LOW MOVG NNEWD FROM SERN KN TO LK SUPERIOR BY THE
END OF THE PD...LIFTS NWD ACRS THE AREA BY 00Z FRI. THE MAIN
SYNOPTIC FEATURE OF INTEREST WILL BE THE SHARP/TRAILING COLD FRONT
WHICH WILL BE CROSSING THE APPLCHNS AROUND 12Z FRI. THIS FRONT IS
EXPECTED TO BE A FOCUS FOR A LINE OF LOW-TOPPED CONVECTION WHICH
COULD REACH THE WRN ALLEGHENIES EARLY FRI MORNING.
QUESTION FOR THURS WILL BE THE EXTENT OF THE LLVL CAD PATTERN
GIVEN THE EXPECTED ONSLAUGHT OF LLVL WAA IN ADVANCE OF DYNAMIC
MIDWEST SYSTEM. THE HIRES NAM SHOWS NELY AGEO WINDS HOLDING SFC
TEMPS IN THE 35-40F RANGE WITH SOME OVERRUNNING PCPN SPREADING
INTO NWRN SECTIONS. SREF DATA SHOWS THE DOMINANT PTYPES AS RAIN
WITH VERY LOW PROBS FOR FROZEN/FZG PCPN IN THE N-CNTRL MTNS/N OF
I-80. IN GENERAL..STAYED VERY CLOSE TO CONSENSUS BLEND FOR MOST
ELEMENTS...WHICH FAVORED DAYTIME TEMPS AROUND 40F AND CATEGORICAL
POPS ACRS THE FAR NW ZONES THURS NGT. SPC DAY 2+3 OUTLOOKS PLACES
THE AREA IN GENERAL RISK HOWEVER MAY NEED TO ADD ENHANCED WORDING
IN HWO DUE TO POSSIBLE NCFRB/LOW TOPPED SQ LINE RACING ACRS THE
AREA DURING THE PRE-DAWN AND MORNING HOURS FRI. THE SYSTEM IS
PROGRESSIVE WHICH WILL LIMIT HVY RAIN POTNL/FLOOD THREAT...HOWEVER
ICE JAM EFFECTS COULD BE A CONCERN. ATTM DO NOT ANTICIPATE RAPID
SNOWMELT.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
AS COLD FRONT SLIDES ACROSS ON FRI...PRECIP WILL PUSH EASTWARD
AND COOLER AIR WILL FILTER BACK INTO THE REGION. GFS/ECMWF NOW IN
QUITE GOOD ALIGNMENT WITH MAIN FEATURES AS THIS SYSTEM
EVOLVES...WITH PRECIP ENDING BY LUNCHTIME FRI.
BROAD TROUGH DEVELOPS ACROSS EASTERN 2/3RDS OF U.S. FOR THE
WEEKEND...GIVING US A SLOW AND STEADY RETURN BACK TO SLIGHTLY
BELOW NORMAL TEMPERATURES. WEAK FRONT PUSHES THROUGH MID-WEEKEND
THAT MAY BRING LIGHT ACCUMS OF SNOW. OTHERWISE...NO BIG SYSTEMS ON
THE HORIZON. SNOWFLAKES WILL LINGER OVER THE WESTERN/NORTHERN
HIGHER TERRAIN IN PERSISTENT NW/W FLOW.
AS FAR AS THE SNOW COVER AND RIVER ICE...WARMING TREND LATE THIS
WEEK WILL BE FAIRLY SHORT-LIVED...SO MELTING OF SNOW AND ICE WILL
REMAIN GRADUAL...WHICH SHOULD KEEP POTENTIAL FOR WIDESPREAD
PROBLEMS LOW.
&&
.AVIATION /10Z WEDNESDAY THROUGH SUNDAY/...
HIGH PRESSURE...CLEAR SKIES...LIGHT WINDS AND SNOWPACK HAVE ALLOWED
FOR FOG/MIST ACROSS SOUTHEASTERN AND CENTRAL PA OVERNIGHT. THE
THICKEST FOG WAS AT LNS...AND THAT HAS SINCE LIFTED. THERE IS A
CHANCE FOR FOG AT LNS BETWEEN 11Z-15Z...OUT AHEAD OF THE NEXT BAND
OF PRECIPITATION. EXPECT FOG/MIST AT UNV...MDT AND LNS AND SHOULD
CONTINUE THROUGH MID MORNING.
PRECIP ASSOCIATED WITH THE APPROACHING COLD FRONT WILL BEGIN
MOVING INTO SOUTHWESTERN AREAS AROUND OR JUST BEFORE
DAWN...PROBABLY IN THE FORM OF FREEZING RAIN/DRIZZLE OR A LIGHT
WINTRY MIX. MOST TERMINALS WILL LIKELY EXPERIENCE A LIGHT ICING
ISSUE FOR A FEW HOURS AS THE PRECIP MOVES INTO THE REGION. THE
THREAT FOR ICING SHOULD DIMINISH BY MID TO LATE MORNING AS
TEMPERATURES RECOVER SLOWLY ABOVE FREEZING. MVFR/IFR CAN BE
EXPECTED WITH THE COMBINATION OF THE MILDER AIR AND LIGHT PRECIP
MOVING IN OVER OUR DEEP SNOW PACK.
THE COLD FRONT SHOULD MOVE THROUGH THE AREA BY EARLY TO MID
AFTERNOON...FOLLOWED BY A COOLER AND DRIER NW FLOW IN THE WAKE OF
THE FRONT. THERE COULD BE SOME LINGERING MVFR/IFR IN SCATTERED
RAIN OR SNOW SHOWERS...BUT THESE WILL BE VERY BRIEF AND CONFINED
TO THE WESTERN MOUNTAINS.
OUTLOOK...
THU...MVFR/IFR LIKELY WITH SHOWERS AND FOG.
FRI...SHRA/REDUCED CIGS LIKELY.
SAT...NO SIG WX EXPECTED.
SUN...MVFR/SCT SHSN NW. MAINLY VFR ELSEWHERE.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
FREEZING RAIN ADVISORY UNTIL NOON EST TODAY FOR PAZ006-012-037-
041-042-045-046-049>053-057>059.
FREEZING RAIN ADVISORY UNTIL 9 AM EST THIS MORNING FOR PAZ004-
005-010-011-017>019-024>028-033>036-056-063>066.
&&
SYNOPSIS...STEINBUGL
NEAR TERM...STEINBUGL
SHORT TERM...STEINBUGL
LONG TERM...RXR
AVIATION...LA CORTE/CERU
Hazardous weather outlook, Feb 19, 4:50 AM EST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
450 AM EST WED FEB 19 2014
PAZ004-005-010-011-017>019-024>028-033>036-056-063>066-201000-
WARREN-MCKEAN-ELK-CAMERON-CLEARFIELD-NORTHERN CENTRE-SOUTHERN CENTRE-
CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-BEDFORD-FULTON-
FRANKLIN-PERRY-CUMBERLAND-ADAMS-YORK-LANCASTER-
450 AM EST WED FEB 19 2014
...FREEZING RAIN ADVISORY IN EFFECT UNTIL 9 AM EST THIS MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
FREEZING RAIN ADVISORY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOW AND ICE
ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE IN STATE COLLEGE.
PAZ006-012-037-041-042-045-046-049>053-057>059-201000-
POTTER-NORTHERN CLINTON-TIOGA-NORTHERN LYCOMING-SULLIVAN-
SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-DAUPHIN-SCHUYLKILL-LEBANON-
450 AM EST WED FEB 19 2014
...FREEZING RAIN ADVISORY IN EFFECT UNTIL NOON EST TODAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
FREEZING RAIN ADVISORY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOW AND ICE
ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE IN STATE COLLEGE.
Winter Weather, Clearfield
- When
- February 19, 7:00 AM EST to 10:00 AM EST
- Where
- Clearfield forecast zone
- Injuries
- 0 direct, 12 indirect
- Reported by
- Social Media
- Coordinates
- 41.000, -78.474 (the zone’s center; the record gives no point)
A quick glazing of ice from freezing rain caused a major traffic accident on I-80W and closed a 10-mile section section between Kylertown and Woodland (Exits 123-133).
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Pennsylvania, February 19, 20148 injured · 11 events
- Wildfire in Arkansas, February 19, 2014$50,000 · 1 event
- Damaging Winds in Tennessee, February 19, 2014$37,000 · 55 kt wind · 3 events
- Lightning Strike in North Carolina, February 19, 2014$30,000 · 1 event
- Debris Flow in West Virginia, February 19, 2014$20,000 · 1 event
- Debris Flow in Washington, February 19, 2014$20,000 · 1 event
- Winter Weather in West Virginia, February 19, 201411 events
- Winter Weather in Virginia, February 19, 201410 events
- Winter Weather in Maryland, February 19, 20149 events
- Winter Weather in Wyoming, February 19 to 20, 20149 events
- Winter Weather in Colorado, February 19 to 20, 20147 events
- Wildfire and High Wind in New Mexico, February 19 to 20, 2014$8,000 · 72 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 489677.